Hail, Stoddard
- When
- April 22, 9:16 AM CST
- Where
- Stoddard County, 5 mi W of Dexter
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.800, -90.040
Dime size hail occurred on U.S. Highway 60.
Weak low pressure was centered over the southern Plains. Clusters of strong to severe thunderstorms developed in a south wind flow of warm air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Weak low pressure was centered over the southern Plains. Clusters of strong to severe thunderstorms developed in a south wind flow of warm air. Dime to nickel size hail was the severe weather threat with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 22, 2:52 AM CST, 6 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 352 AM CDT TUE APR 22 2008 .DISCUSSION... AS ADVERTISED THE LAST FEW DAYS...THE UPPER RIDGE /500 MB/ WAS CENTERED OVER THE WFO PAH FORECAST AREA. MOIST LOW LEVEL /GENERALLY BELOW 650 MB LEVEL/ SOUTHERLY FLOW ON THE WESTERN LIMB OF THE DEPARTING RIDGE IS ALREADY IN PLACE ACROSS AR AND MO...AS SUGGESTED BY THE THE GOES SOUNDER 7.0/7.4 MICRON WATER VAPOR IMAGERY. LIKEWISE...OVERNIGHT GOES SOUNDER LIFTED INDEX IMAGES INDICATE A DEEPER PLUME OF INSTABILITY OVER EASTERN OK/NERN TX...FANNING OUT ACROSS KS/AR/MO...AND NORTHWARD INTO ERN IA/CENTRAL WI...AHEAD OF A DEVELOPING COLD FRONT ASSOCIATED WITH THE NWRN U.S. LARGE CLOSED LOW. NUMERICAL MODEL CONSENSUS ON THE PLACEMENT AND TIMING OF THESE FEATURES /FRONT...UPPER LOW...INSTABILITY...MOISTURE...ETC/ IS FAIRLY GOOD WITH THE 00Z/06Z TUESDAY CYCLES. FOR THE MOST PART...KEPT THE BEST CHANCES FOR PRECIPITATION THE NEXT TWO DAYS IN THE VICINITY OF THE FRONTAL BOUNDARY...AS WELL AS THE ZONE OF THE BEST MOISTURE CONVERGENCE AND INSTABILITY. THIS PRIMARILY LIMITS THE BEST CHANCES OF RAIN THROUGH WEDNESDAY OVER SOUTHEAST MO AND ADJACENT PARTS OF SOUTHERN IL/PURCHASE AREA OF WEST KENTUCKY. AS THE SHORTWAVE ASSOCIATED WITH THE FIRST SPOKE OF SHORTWAVE ENERGY MOVES TOWARD THE GREAT LAKES TONIGHT...MOISTURE/INSTABILITY CONVERGENCE ALONG THE APPROACHING WEAK COLD FRONT WILL DIMINISH RAIN CHANCES SIGNIFICANTLY THIS EVENING...ESPECIALLY WITH SOME CAPPING /WARMER TEMPERATURES ALOFT/. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL GRADUALLY DISSIPATE PRIOR TO THE NEXT SYSTEM ON THURSDAY. THE SLOW APPROACH OF THE NEXT SHORTWAVE ROTATING AROUND THE NW U.S. CLOSED LOW WILL AGAIN INCREASE MOISTURE ADVECTION/LIFT FOR CONVECTION ON THURSDAY...WITH THE BEST CHANCES FOR RAIN TIED TO THE MOVEMENT OF THE SHORTWAVE FROM SW TO NELY DIRECTION THROUGH THE CENTRAL PLAINS INTO THE MID MISSISSIPPI VALLEY THURSDAY AND THURSDAY NIGHT. THE FALLING HEIGHT/COLDER TEMPERATURES ALOFT WILL MOVE INTO THE REGION ON FRIDAY/FRIDAY NIGHT...AS THE NWRN U.S. CLOSED LOW BECOME PROGRESSIVE...ENHANCING THE BAROCLINIC ZONE WITH THE NEXT APPROACHING COLD FRONT. THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS AND INCREASED RAINFALL AMOUNTS WILL LIKELY OCCUR DURING THE FRIDAY/FRIDAY NIGHT TIME FRAME. BY THE WEEKEND. HIGH PRESSURE SHOULD RELATIVELY DOMINATE THE REGION...AS THE UPPER FLOW BECOME WEAKER AS THE NW UPPER CLOSED LOW SHIFTS INTO CANADA. ONLY MINOR...DIURNALLY BASED CONVECTION WILL BE LIKELY BY NEXT MONDAY...MAINLY INFLUENCED BY MESOSCALE AND SUB SYNOPTIC DISTURBANCES IN THE BROAD SWLY FLOW ALOFT. && .AVIATION... EXPECT MAINLY VFR CEILINGS TO TO DEVELOP DURING THE LATE MORNING AND EARLY AFTERNOON. A WEAK COLD FRONT WILL BRING A SLIGHT CHC OF SHOWERS TO THE KPAH AND KCGI SITES THIS AFTERNOON. WINDS WILL BE LIGHT SOUTHERLY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT/LONG TERM...SMITH AVIATION...GM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 757 AM CDT TUE APR 22 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 757 AM CDT TUE APR 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS IS FORECAST TODAY...MAINLY WEST OF INTERSTATE 57 IN ILLINOIS AND INTERSTATE 24 IN EXTREME SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST KENTUCKY. THE CHANCE OF THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT SOUTHEAST MISSOURI TODAY AND INTO THE EARLY EVENING. SOME STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL IN SOUTHEAST MISSOURI OR SOUTHWEST ILLINOIS TODAY. A FEW STORMS MAY REACH SEVERE LIMITS ACROSS SOUTHEAST MISSOURI...BUT THE MAJORITY OF THE THUNDERSTORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. FOR RIVER FLOOD INFORMATION...REFER TO THE LATEST WARNINGS AND STATEMENTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CHANCE FOR THUNDERSTORMS IS FORECAST FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS ON WEDNESDAY...BUT ANY STORMS THAT DEVELOP WILL REMAIN BELOW SEVERE LIMITS. A GREATER CHANCE OF THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA THURSDAY AND FRIDAY...WITH SMALLER CHANCE OVER THE PENNYRILE REGION OF WEST KENTUCKY ON SATURDAY. A FEW SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY BE POSSIBLE WITH THE PASSAGE OF THE COLD FRONT ON FRIDAY. HOWEVER...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR PART OF SOUTHEAST MISSOURI TODAY. SMITH
The Paducah radar (KPAH), 117 km away, was scanning. The volume nearest the first event began at 15:15 UTC.
3 hail. Local standard time, as filed.
Dime size hail occurred on U.S. Highway 60.
Pea to dime size hail covered the ground.
Penny size hail was reported in and just south of Dexter. Quarter size hail occurred at Bernie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87373, 87374, 87375.